On the existence of eigenvalues of a divergence-form operator A+λB in a gap of σ(A)

S. Alama, M. Avellaneda, P. A. Deift, R. Hempel

Research output: Contribution to journalArticle

Abstract

We consider uniformly elliptic divergence type operators A=−Σ∂jaij(x)∂i with bounded, Lipschitz continuous coefficients, acting in the Hilbert space L2(Rν). It is easy to see that such an operator cannot have discrete eigenvalues below the infimum of the essential spectrum. In order to produce eigenvalues with exponentially decaying eigenfunctions we study the family of operators A+λB=−Σ∂j(aij(x)+λbij(x))∂i, λ≥0, where A is supposed to have a spectral gap, while (bij)≥0 and bij(x)→0, as x→∞. One of our main results assures that discrete eigenvalues of A+λB move into the gap, as λ increases, if the support of the matrix function (bij) is large enough. In addition, we analyze the connection between decay properties of the coefficient matrix (bij) and the asymptotics of the associated eigenvalue counting function; these results are modeled on our earlier work in the Schrödinger case.

Original languageEnglish (US)
Pages (from-to)311-344
Number of pages34
JournalAsymptotic Analysis
Volume8
Issue number4
DOIs
StatePublished - Jan 1 1994

    Fingerprint

ASJC Scopus subject areas

  • Mathematics(all)

Cite this